Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 142, NWS Las Vegas, NV

September 13, 2023Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 13, 2023, 3:03 PM MST for Mohave County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2023, 3:03 PM MST (22:03 UTC)
Expired
Sep 13, 2023, 7:00 PM MST
In force
4 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 68 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 117 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WGUS55 KVEF 132203
FFWVEF
AZC015-140000-
/O.NEW.KVEF.FF.W.0142.230913T2203Z-230914T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
303 PM MST Wed Sep 13 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northern Mohave County in northwestern Arizona...

* Until 500 PM MST.

* At 303 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain around Colorado City. Between 0.5 and 1 inch of rain 
  has fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3700 11293 3692 11298 3700 11310 3700 11300
      3700 11299

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
4 follow-up statements
495 
WGUS75 KVEF 132323
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
423 PM MST Wed Sep 13 2023

AZC015-140000-
/O.CON.KVEF.FF.W.0142.000000T0000Z-230914T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
423 PM MST Wed Sep 13 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON FOR NORTHERN MOHAVE COUNTY...

At 423 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain were persisting around Colorado City and Hildale. Between 1 and 
3 inches of rain have fallen with the heaviest amounts on the east 
side of Colorado City. Additional rainfall amounts of 1 to 1.5 
inches are possible north of Hildale. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Short Creek and Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3700 11293 3692 11298 3700 11310 3700 11300
      3700 11299

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
565 
WGUS55 KVEF 132345
FFWVEF
AZC015-140200-
/O.EXT.KVEF.FF.W.0142.000000T0000Z-230914T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
445 PM MST Wed Sep 13 2023

The National Weather Service in Las Vegas has extended the

* Flash Flood Warning for...
  Northern Mohave County in northwestern Arizona...

* Until 700 PM MST.

* At 445 PM MST, Doppler radar indicated thunderstorms continuing to 
  produce heavy rain around Colorado City and Hildale. Additional 
  rainfall amounts of 1 to 1.5 inches recently fell north of 
  Hildale. Flash flooding is ongoing or expected to begin shortly in 
  Short Creek.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Short Creek and Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3700 11293 3692 11298 3700 11310 3700 11300
      3700 11299

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
495 
WGUS75 KVEF 140053
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
553 PM MST Wed Sep 13 2023

AZC015-140200-
/O.CON.KVEF.FF.W.0142.000000T0000Z-230914T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
553 PM MST Wed Sep 13 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING 
FOR NORTHERN MOHAVE COUNTY...

At 553 PM MST, Gauge reports indicated water was flowing in Short 
Creek between 2 and 3 feet deep due to heavy rain from thunderstorms 
which occurred earlier. Flash flooding is ongoing, but water depth 
was trending lower and no additional heavy rain is expected.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Gauges reported.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Short Creek and Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3700 11293 3692 11298 3700 11310 3700 11300
      3700 11299

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
353 
WGUS75 KVEF 140156
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
656 PM MST Wed Sep 13 2023

AZC015-140206-
/O.EXP.KVEF.FF.W.0142.000000T0000Z-230914T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
656 PM MST Wed Sep 13 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR 
NORTHERN MOHAVE COUNTY...

Flood waters have receded in Short Creek and around Colorado City 
from earlier heavy rainfall. Flooding is no longer expected to pose 
a threat.

LAT...LON 3700 11293 3692 11298 3700 11310 3700 11300
      3700 11299

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 12:13 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 13, 12:13 PM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1213 PM PDT Wed Sep 13 2023

.SYNOPSIS...Scattered showers and storms today across southern
Nevada and northwest Arizona. Activity expands into Inyo and San
Bernardino Counties tomorrow. Dry conditions return Friday and
persist into early next week as temperatures remain near normal.
&&

.SHORT TERM...through Thursday.

Low-amplitude troughing persists over the western US today, leaving
our area under quasi-zonal flow ahead of an approaching shortwave.
Latest RAP shows very few (if any) vort maxima passing through this
afternoon, so convection is likely going to be terrain-driven.
Additionally, we'll be in the left entrance region of a 250mb jet
streak, inducing subsidence and producing an inversion around 500mb.
However, temperatures above the inversion have cooled slightly,
resulting in CAPE values similar to what we saw yesterday, even
despite the slight decrease in moisture. 12z HREF mean shows 500-750
J/kg of SBCAPE this afternoon, primarily across Lincoln, Clark, and
Mohave Counties. This lines up well with modeled convection being
largely limited to southern NV and northwestern AZ this afternoon.
Dry low levels are expected to limit heavy rain potential, but up on
the high terrain where sub-cloud evaporation is mitigated, heavy
downpours will be possible. The HREF depicts this well, highlighting
the high terrain of Clark County and the AZ Strip with a 30% chance
of seeing 1" of rain. Gusty winds and lightning will be the main
concerns for the lower elevations. Later this evening and tonight,
another round of convection is possible across our northern areas as
the base of the aforementioned shortwave moves in. Given the limited
moisture and instability after sunset, impacts are expected to be
minimal at best.

Tomorrow, the shortwave moves through the area, sparking scattered
convection across much of the area, generally north of I-40. With
moisture continuing to decrease, so too will instability. Ensemble
mean SCAPE values are forecast to be less than 500 J/kg except for
Mohave County where they get up to 750 J/kg. In terms of potential
storm impacts, tomorrow looks fairly similar to today. Heavy rain
possible on the high terrain, gusty winds and lightning the main
concerns for the lower elevations. Temperatures both today and
tomorrow expected to remain slightly below normal.

.LONG TERM...Friday through Tuesday.

After the shortwave passes through on Thursday, drier air will begin
to filter into the region. As a result, PoPs drop below 10% for
pretty much the entire CWA and remain that way into early next week.
The only exceptions to this may be the Spring Mountains on Friday,
and the Sierra crest this weekend. As ridging develops over the
western US, temperatures creep up to slightly above-normal values
over the weekend. By next week, the ridge axis is forecast to shift
eastward, with troughing developing upstream. This will result in
decreasing temperatures and possibly increasing winds. How well the
northern and southern branches of the jet stream can phase will
determine how cool/windy we get.
&&

.AVIATION...For Harry Reid...Another day with mountain showers and
storms is expected from 18z through around 02z. Some of this
activity may drift off the higher terrain to the west and into the
Las Vegas Valley, but confidence is quite low. Still, gusty outflow
winds could affect KLAS in the late afternoon/early evening.
Otherwise light winds 10 knots or less are expected, first from the
northeast, turning slightly southeast after 20z. Winds to turn back
to the northeast tonight, becoming variable after 07z. Similar
conditions are expected again tomorrow.

For the rest of southern Nevada, northwest Arizona and southeast
California...Mountain showers and thunderstorms may bring impacts,
namely gusty outflow winds, to KVGT/KHND between 22z and 02z.
Otherwise generally light diurnal winds 10 to 15 knots or less can
be expected most terminals. The one exception will be KDAG, where a
few gusts to 20 knots can be expected late this afternoon into this
evening.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Woods
AVIATION...Austin

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 12:36 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.